Alert archive / Nebraska / High Wind Warnings in 2024

High Wind Warning 2, NWS Omaha, NE

May 25, 2024Fremont County, Mills County, Pottawattamie County, Iowa; 4 counties in Nebraska

NWS Omaha, NE issued this high wind warning at May 25, 2024, 11:53 PM CDT for Fremont County, Mills County, Pottawattamie County, Iowa; 4 counties in Nebraska. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2024, 11:53 PM CDT (04:53 UTC)
Expired
May 26, 2024, 1:00 AM CDT
In force
67 min
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Pottawattamie County, IA, Cass County, NE, Douglas County, NE, Otoe County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 52 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2847 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS73 KOAX 260453
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1153 PM CDT Sat May 25 2024

IAZ069-079-090-NEZ052-053-067-068-261300-
/O.NEW.KOAX.HW.W.0002.240526T0453Z-240527T0600Z/
Pottawattamie-Mills-Fremont-Douglas-Sarpy-Cass-Otoe-
Including the cities of Plattsmouth, Council Bluffs, Bellevue, La
Vista, Papillion, Sidney, Nebraska City, Hamburg, Omaha,
Glenwood, Farragut, and Tabor
1153 PM CDT Sat May 25 2024

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT MONDAY...

* WHAT...Southeast wind gusts of 60 to 70 mph expected

* WHERE...In Iowa, Fremont, Mills, and Pottawattamie Counties. In 
  Nebraska, Douglas, Sarpy, Cass, and Otoe Counties.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusts of 60 to 70 mph have been observed in 
  the Omaha Metro area. They are occurring outside of thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CA
3 follow-up statements
789 
WWUS73 KOAX 260458
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1158 PM CDT Sat May 25 2024

IAZ069-079-090-NEZ052-053-067-068-260600-
/O.EXT.KOAX.HW.W.0002.000000T0000Z-240526T0600Z/
Pottawattamie-Mills-Fremont-Douglas-Sarpy-Cass-Otoe-
Including the cities of Nebraska City, Papillion, Plattsmouth, La
Vista, Farragut, Sidney, Glenwood, Hamburg, Council Bluffs,
Tabor, Omaha, and Bellevue
1158 PM CDT Sat May 25 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...Southeast winds around 10 mph.

* WHERE...In Iowa, Fremont, Mills, and Pottawattamie Counties. In 
  Nebraska, Douglas, Sarpy, Cass, and Otoe Counties.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Pearson
959 
WWUS73 KOAX 260501 CCA
NPWOAX

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Omaha/Valley NE
1201 AM CDT Sun May 26 2024

IAZ069-079-090-NEZ052-053-067-068-260615-
/O.COR.KOAX.HW.W.0002.000000T0000Z-240526T0600Z/
Pottawattamie-Mills-Fremont-Douglas-Sarpy-Cass-Otoe-
Including the cities of Nebraska City, Papillion, Plattsmouth, La
Vista, Farragut, Sidney, Glenwood, Hamburg, Council Bluffs,
Tabor, Omaha, and Bellevue
1201 AM CDT Sun May 26 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 1 AM CDT EARLY THIS 
MORNING...

* WHAT...Southeast wind gusts of 60 to 70 mph expected

* WHERE...In Iowa, Fremont, Mills, and Pottawattamie Counties. In 
  Nebraska, Douglas, Sarpy, Cass, and Otoe Counties.

* WHEN...Until 1 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusts of 60 to 70 mph have been observed in 
  the Omaha Metro area. They are occurring outside of thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Pearson
777 
WWUS73 KOAX 260549
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1249 AM CDT Sun May 26 2024

IAZ069-079-090-NEZ052-053-067-068-260700-
/O.EXP.KOAX.HW.W.0002.000000T0000Z-240526T0600Z/
Pottawattamie-Mills-Fremont-Douglas-Sarpy-Cass-Otoe-
Including the cities of Council Bluffs, Sidney, Tabor, Farragut,
Omaha, Papillion, La Vista, Hamburg, Glenwood, Plattsmouth,
Bellevue, and Nebraska City
1249 AM CDT Sun May 26 2024

...HIGH WIND WARNING WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

The high winds that prompted the warning have since weakened.

$$

Mead

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this high wind warning went out at May 25, 6:24 PM CDT, 5 hours 29 minutes earlier. Its key messages:

  • Thunderstorms are expected later tonight with some severe weather possible, especially along and south of I-80. Large hail, damaging winds, and localized flooding are the primary hazards.
  • A strong storm or two is possible in southeast NE and southwest IA Sunday afternoon/evening with hail and/or gusty winds possible.
  • Additional showers and storms are possible Wednesday night through Friday.
Area forecast discussion, May 25, 6:24 PM CDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Thunderstorms are expected later tonight with some severe
  weather possible, especially along and south of I-80. Large
  hail, damaging winds, and localized flooding are the primary
  hazards.

- A strong storm or two is possible in southeast NE and
  southwest IA Sunday afternoon/evening with hail and/or gusty
  winds possible.

- Additional showers and storms are possible Wednesday night
  through Friday.

&&

.DISCUSSION...
Issued at 341 PM CDT Sat May 25 2024

Tonight

A deepening surface low over eastern Colorado will continue to
move into central Kansas this evening with an associated warm
front which is forecast to move north to near the
Nebraska/Kansas border by late tonight. Aloft, a shortwave
trough is forecast to move into the High Plains late tonight. In
addition, a strengthening and veering low-level jet will bring
increasing low-level moisture into the region after dark as well
as a moderately unstable environment.

Latest CAM output consensus suggests initial thunderstorm
development over western Nebraska and northwest Kansas in the next
few hours and this is expected to continue to spread
east/northeast into our area by 9-10pm and continue
east/northeastward through 2am. Storms do look to remain
elevated by the time they reach our are after dark. Ample shear
and increasing mid-level lapse rates would support large hail
and damaging wind gusts. Thunderstorms look to linger across the
forecast area overnight which could drop pockets of heavy
rainfall. Due to the fairly quick speed these storms are
forecast to move through, do not think widespread flash
flooding will be an issue, but there certainly could be some
very localized flooding if a few additional elevated storms
train for a few hours.

Sunday and Sunday Night

A trailing shortwave trough is forecast to move east through the
central Plains early Sunday while the associated surface low moves
northeast across northeast Kansas and northern Missouri. CAM output
continues to show scattered thunderstorm development across portions
of our southern forecast area by afternoon where mid-level lapse
rates will be strongest in association with the passing shortwave
trough. Precipitation chances move off to our east by Sunday evening
as the shortwave moves east.

Memorial Day and Tuesday

A potent shortwave trough is forecast to pass just to the northeast
of the forecast area bringing northwesterly winds to the region and
high temperatures in the 70s with mostly sunny skies and dry
conditions.

Dry conditions continue into Tuesday with surface high pressure
building overhead with highs in the upper 70s to lower 80s.

Wednesday through Saturday

Mid-level ridging builds overhead through the middle of the week
with highs remaining in the upper 70s to lower 80s. Another mid-
level shortwave is forecast to move across the central Plains by
Thursday bringing our next chance for showers and thunderstorms by
Thursday night. Broad southwesterly flow aloft will keep the pattern
quite active into next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 624 PM CDT Sat May 25 2024

Thunderstorms still on track to move through the area this
evening and overnight. Highest chances for severe weather will
be at LNK and OMA, though kept winds at 35 kts at both sites for
now. Also still some questions on exact timing of storms, but do
expect IFR/MVFR conditions as they move through. Behind the
storms, expect some brief VFR conditions, but MVFR to IFR
ceilings will work back in with perhaps a few spotty showers and
isolated storms into Sunday morning, though not confident enough
to include those with this forecast. Ceilings should scatter
out by Sunday afternoon with north winds gusting around 20 kts
at times.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Kern
AVIATION...CA
Hazardous weather outlook, May 25, 9:56 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
956 PM CDT Sat May 25 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
956 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Strong to severe storms will be possible through around 3 AM,
mainly south of Interstate 80. Large hail, damaging winds, and
localized flooding will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

A strong storm or two is possible Sunday afternoon in southeast
Nebraska and southwest Iowa with large hail and damaging winds the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Sunday, but
reports of severe weather are appreciated.

In the hours before

Special weather statement, May 25, 10:52 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1052 PM CDT Sat May 25 2024

NEZ042-260430-
Platte NE-
1052 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLATTE COUNTY
THROUGH 1130 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Duncan, or 9 miles west of Columbus, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

* Locations impacted include...
  Columbus, Duncan, and Lake Oconee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9753 4144 9737 4137 9744 4136 9752
      4134 9756 4133 9759 4133 9760 4139 9760
      4140 9766
TIME...MOT...LOC 0352Z 218DEG 31KT 4138 9753

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, May 25, 11:12 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1112 PM CDT Sat May 25 2024

NEZ044-260445-
Dodge NE-
1112 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DODGE COUNTY
THROUGH 1145 PM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Hooper, or 14 miles southeast of West Point, moving
northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

* Locations impacted include...
  Scribner, Hooper, Uehling, and Winslow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4175 9656 4174 9644 4161 9644 4160 9666
      4167 9677
TIME...MOT...LOC 0411Z 231DEG 19KT 4167 9655

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, May 25, 11:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1120 PM CDT Sat May 25 2024

NEZ043-044-260445-
Colfax NE-Dodge NE-
1120 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COLFAX AND
NORTHWESTERN DODGE COUNTIES THROUGH 1145 PM CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Linwood, or 22 miles northeast of David City, moving
northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

* Locations impacted include...
  Rural areas of the mentioned counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 9693 4147 9700 4155 9703 4167 9677
      4160 9666
TIME...MOT...LOC 0420Z 231DEG 19KT 4154 9693

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, May 25, 11:32 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1132 PM CDT Sat May 25 2024

NEZ034-044-045-260445-
Burt NE-Washington NE-Dodge NE-
1132 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BURT...NORTHWESTERN
WASHINGTON AND NORTHEASTERN DODGE COUNTIES THROUGH 1145 PM CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Craig, or 9 miles southwest of Tekamah, moving
northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

* Locations impacted include...
  Uehling, Craig, and Summit Lake State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 9644 4175 9655 4187 9632 4169 9619
TIME...MOT...LOC 0432Z 231DEG 19KT 4172 9639

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, May 25, 11:38 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1138 PM CDT Sat May 25 2024

IAZ069-079-090-NEZ052-053-067-068-090>092-260500-
Pottawattamie IA-Mills IA-Fremont IA-Cass NE-Sarpy NE-Otoe NE-
Pawnee NE-Johnson NE-Douglas NE-Nemaha NE-
1138 PM CDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FREMONT...WESTERN
MILLS...WESTERN POTTAWATTAMIE...EASTERN SARPY...JOHNSON...WESTERN
NEMAHA...OTOE...EASTERN DOUGLAS...NORTHEASTERN PAWNEE AND CASS
COUNTIES THROUGH MIDNIGHT CDT...

At 1138 PM CDT, Doppler radar was tracking thunderstorms along a
line extending from near Crescent to 2 miles east of Elmwood to 5
miles west of Elk Creek. Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

* Locations impacted include...
  Omaha, Council Bluffs, Bellevue, Papillion, Nebraska City, Ralston,
  Tecumseh, Offutt AFB, La Vista, Plattsmouth, Glenwood, Carter Lake,
  Syracuse, Springfield, Louisville, Weeping Water, Treynor,
  Underwood, Elmwood, and Crescent.

This includes the following highways...
 Interstate 29 between mile markers 15 and 63.
 Interstate 80 in Iowa between mile markers 1 and 23.
 Interstate 80 in Nebraska between mile markers 444 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa...and southeastern Nebraska.

&&

LAT...LON 4018 9635 4086 9629 4139 9600 4146 9551
      4014 9604
TIME...MOT...LOC 0438Z 198DEG 36KT 4139 9585 4085 9624 4030 9623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DeWald
Local storm report, May 25, 11:46 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1146 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     Tstm Wnd Gst     7 ENE Omaha             41.32N 95.90W
05/25/2024  M64 MPH          Douglas            NE   ASOS

            ASOS station KOMA Omaha Eppley Airfield.

&&

CA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:39 AM CDTSevere Thunderstorm WarningOAXMonona21 min
May 26, 5:34 PM CDTSevere Thunderstorm WarningOAXMills28 min
May 25, 9:01 PM CDTSpecial Weather StatementOAXJefferson, Saline29 min
May 25, 9:15 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson45 min
May 25, 9:33 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe27 min
May 25, 10:08 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson52 min
May 25, 10:10 PM CDTAreal Flood AdvisoryOAXGage, Pawnee4 hr
May 25, 10:26 PM CDTAreal Flood AdvisoryOAXGage, Pawnee, Richardson5 hr
May 25, 10:28 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson47 min
May 25, 10:37 PM CDTSpecial Weather StatementOAXColfax8 min
May 25, 10:46 PM CDTSpecial Weather StatementOAXColfax29 min
May 25, 10:52 PM CDTSpecial Weather StatementOAXPlatte38 min
May 25, 10:55 PM CDTAreal Flood AdvisoryOAXPlatte91 min
May 25, 11:00 PM CDTSevere Thunderstorm WarningOAXColfax17 min
May 25, 11:12 PM CDTSpecial Weather StatementOAXDodge33 min
May 25, 11:14 PM CDTAreal Flood AdvisoryOAXButler, Colfax, Dodge, Platte, Saunders4 hr
May 25, 11:20 PM CDTSpecial Weather StatementOAXDodge25 min
May 25, 11:32 PM CDTSpecial Weather StatementOAXBurt13 min
May 25, 11:38 PM CDTFlash Flood WarningOAXColfax, Dodge3 hr
May 25, 11:38 PM CDTSpecial Weather StatementOAXCass, Johnson, Otoe, Sarpy22 min
May 25, 11:44 PM CDTSevere Thunderstorm WarningOAXBurt20 min
May 25, 11:48 PM CDTAreal Flood AdvisoryOAXBurt, Cuming, Dodge, Washington3 hr

Nearby

High Wind Warnings in Nebraska, 2024High Wind Warnings in Iowa, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.